Reporting

Hamilton Opioid Information System

Hamilton Public Health Services is collaborating with Hamilton Paramedic Services, Hamilton Health Sciences, St. Joseph’s Healthcare Hamilton, and community partners to provide timely opioid-related information to the public.

Alert

October 8, 2020: Increase in Suspected Opioid-Related Overdoses in Hamilton - There has been a recent large increase in overdose calls to Hamilton Paramedics. There is likely a new deadly substance in the area. Multiple reports have been received indicating that this could be related to red/pink fentanyl/heroin. This is a reminder that dangerous drugs continue to circulate locally and have a tragic impact in our community.

June 28, 2019: Carfentanil Alert - The Ontario Chief Medical Officer of Health has reported there has been an increase in carfentanil in Ontario in 2019. Carfentanil is a very toxic opioid and people who use carfentanil may be at high risk of overdose. Carfentanil has contributed to 142 deaths in Ontario between January 1, 2019 and April 29, 2019.

There is no easy way to know what is in your drugs. You can't see it, smell it or taste it. Substances such as fentanyl and carfentanil can be cut (mixed) with other drugs. Even a very small amount can cause an overdose.

February 1, 2019: Purple Heroin Alert: Public Health Services has received reports of overdoses due to Purple Heroin, a highly toxic synthetic laced heroin, circulating the community.  People say it can cause confusion, and speech problems.  People also say it can cause nausea, vomiting and diarrhea for several days after. This serves as an important reminder to the community that street drugs continue to be cut (mixed) with toxic substances.

June 22, 2018: Blue Heroin Alert: Public Health Services has received multiple reports of overdoses attributed to “Blue Heroin”, a highly toxic fentanyl laced heroin, circulating the community.  This serves as an important reminder to the community that street drugs continue to be cut (mixed) with substances such as fentanyl.

March 2018: Purple Heroin Alert: Public Health Services has received multiple reports of overdoses attributed to “Purple Heroin”, a highly toxic fentanyl laced heroin, circulating in the community. This serves as an important reminder to the community that street drugs continue to be cut (mixed) with substances such as fentanyl.

September 2017: Public Health Services has received reports of fentanyl laced methamphetamine circulating in the community. This serves as an important reminder to the community that street drugs can be cut (mixed) with substances such as fentanyl.

March 2017: Public Health Services has been notified of reports of a drug called “takeover” or "dirty fentanyl" which is crack laced with fentanyl. Reports are that this drug is causing an immediate and dangerous loss of consciousness. 

December 2016: Be aware that street drugs in Hamilton may contain a deadly opioid drug carfentanil. It is 100 times more toxic than fentanyl and is hidden in other drugs. It will cause more overdoses and deaths.

An opioid overdose is a medical emergency. Prevent opioid overdose death and save lives using the 4 C’s of safety:

  • Careful Use - Don’t use alone, do a test dose first,
    • When using with others, do not use at the same time
    • Use at the Consumption and Treatment Site at Hamilton Urban Core Community Health Centre, 71 Rebecca St.
    • Access opioid treatments (e.g. Suboxone or Methadone)
  • Carry naloxone - Get a FREE naloxone kit, and training at the following locations:
    • City of Hamilton Public Health Services Harm Reduction program: 905-546-4276.
    • Participating local pharmacies by calling the Drug and Alcohol Helpline: 1-800-565-8603.
  • Call 9-1-1 for every overdose. You, your friend or family member needs hospital care to survive.
  • CPR. Push Hard, Push Fast.

 

Opioid information highlights

So far in 2020 (January 1 to November 22):

  • Hamilton Paramedic Services responded to 487 incidents related to suspected opioid overdoses.

Since 2017:

  • most suspected cases were male (73%)
  • average age of cases was 36 years

View more information about paramedic events for opioid overdoses

Naloxone is a medication that reverses the effects of opioid overdose.

So far in 2020:

  • 9,106 naloxone doses were distributed by Public Health & Naloxone Expansion Sites, reviving 294 lives.

In 2019:

  • 17,705 naloxone doses were distributed by Public Health Services & Naloxone Expansion Sites
  • 2,214 people were revived

View more information about distributed Naxolone kits

 

Between November 16, 2020 and November 22, 2020:

  • 81 people visited Hamilton emergency departments for drug misuse or overdoses (includes substances other than opioids)
  • Among these, 33 were suspected overdoses (may have been related to any drug or substance)

In August 2020:

  • 70 emergency department visits at Hamilton hospitals for opioid poisoning 
  • 15 hospital admissions at Hamilton hospitals for opioid poisoning 

View more information about emergency department visits

Opioid-related deaths are increasing annually in Hamilton. 

In 2020:

  • As of July, 67 Hamilton deaths are probable or confirmed to be opioid related.

In 2019:

  • 104 Hamilton deaths are probable or confirmed to be opioid related.
  • Hamilton's opioid-related death rate was 69% higher than the provincial rate.
  • A decrease in opioid-related death rate was noted from 2018 to 2019 in Hamilton. 

View more information about opioid-related deaths

 

Contact us

If you have any questions or wish to provide feedback, contact:
Epidemiology & Evaluation
Email: [email protected]